Florida, 2002

Damaging Wind in Florida, July 20, 2002

July 20, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 1:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 20, 1:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
218 PM EDT SAT JUL 20 2002

CURRENTLY...SURFACE TROUGH FROM THE CAROLINAS TO ACROSS SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. SHORT WAVE TROUGH DROPPING SOUTHEAST
ACROSS CENTRAL GA. THUNDERSTORMS RAPIDLY ERUPTING ALONG I-10 IN NORTH
FLORIDA.

MODELS/ZFP...UNMODIFIED MORNING SOUNDINGS ALREADY SHOWED CAPE OF
4100+J AND LIFTED INDEX -8 WITH CAP OF 3 DEGREES. AFTER CAP IS BROKEN
SHOULD SEE A ROUND OF NUMEROUS THUNDERSTORMS THE REMAINDER OF THE
AFTERNOON. MAIN CONCERNS WILL BE THE FREQUENT CLOUD TO GROUND
LIGHTNING (FROM HIGH CAPE AND PW) AND POSSIBLE PULSE SEVERE STORMS.
SURFACE TROUGH CONTINUES OVER THE REGION WITH SHORT WAVE DROPPING
SOUTHEAST THRU SUNDAY...AND CLOSING OFF ACROSS GEORGIA AND ALABAMA.
MODELS IN GOOD AGREEMENT THAT THERE WILL BE MORE THAN SUFFICIENT
MOISTURE AND LIFT TO SEE NUMEROUS MAINLY AFTERNOON THUNDERSTORMS AT
LEAST FOR THE NEXT SEVERAL DAYS. WITH MEAN 1000-500 MB WIND FLOW
GENERALLY WEST OR SOUTHWEST...WILL SEE ACTIVITY FIRST FORM NEAR GULF
COAST AND SPREAD EAST...WITH MOST OF THE ACTIVITY NEAR EAST COAST IN
THE LATE AFTERNOON AND INTO THE EVE. HEAT INDICES ARE RUNNING 105 TO
110 DEGREES TODAY AND WILL SEE AT LEAST 105 SUNDAY. WILL HEADLINE
THIS.

PRELIM
AMG TT 075/093 072/094 074 08464
SSI TT 078/090 077/092 076 08464
JAX TT 076/093 073/093 075 08464
SGJ TT 077/090 075/093 077 08464
GNV TT 074/093 073/093 074 08363
OCF TT 074/092 074/093 074 08353=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Special weather statement, Jul 20, 11:15 AM EST, 3 hours 45 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT SAT JUL 20 2002

...HEAT INDICES BETWEEN 103 AND 108 DEGREES THIS AFTERNOON...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

TEMPERATURES WILL CLIMB TO BETWEEN 94 TO 98 DEGREES IN MOST INLAND
LOCATIONS...RESULTING IN HEAT INDICES BETWEEN 103 AND 108 DEGREES
DURING THE AFTERNOON AND EARLY EVENING. IF ENGAGED IN OUTDOOR
ACTIVITIES...TAKE FREQUENT BREAKS IN SHADED AREAS AND DRINK PLENTY
OF NON-ALCOHOLIC BEVERAGES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE FROM MID-AFTERNOON
THROUGH THE EVENING HOURS. STRONGEST STORMS WILL PRODUCE HAIL AND
WIND GUSTS OVER 40 MPH. ALL STORMS WILL CONTAIN LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING STRIKES. SPOTTERS ARE REQUESTED TO
SELF-ACTIVATE AS CONDITIONS WARRANT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 20, 3:00 PM EST
Where
Clay County, Orange Park
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
30.167, -81.700

Large trees down on highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306714.